Accidental Fentanyl exposure in children can be fatal
6 March 2015, 5:50PM
Infants and children are at a higher risk of accidental exposure to fentanyl patches—adhesive patches used to deliver higher doses of some opiates through the skin to relieve chronic pain. Fentanyl prescribing in Australia has increased over the last decade, and so has accidental exposure to fentanyl patches in children under five. The latest edition of the NPS MedicineWise health professional publication Health News and Evidence explains it is crucial to both educate and remind people about the appropriate use of and disposal of fentanyl patches.
NPS Medicines Line Manager, Sarah Spagnardi says extreme care must be taken with this medicine as exposure in children has resulted in tragic outcomes.
“Infants and young children are at risk of accidental exposure to the opioid patches by touching and tasting. The patches are dangerous if put in the mouth or if they accidentally attach to a child’s skin,” says Ms Spagnardi.
“Also, the risk of a partially detached patch being transferred from an adult to an infant is high, if young children are held by adults or sleep near each other.”
People who use fentanyl patches are advised to:
w Keep patches out of reach of children before, during and after use. A locked cupboard at least 1.5 metres off the ground is the safest place to store medicines.
w Consult with a health professional about an approved adhesive film to keep the patch securely on the body if required. Some adhesives may interfere with the patch so it’s important to seek advice.
w Regularly check the patch is still in place, either by touch or visual examination.
w Fold the patch when disposing so that the adhesive sides stick together.
w Seek medical attention immediately if you suspect a child may have been inadvertently exposed to, or has ingested, a patch.
“If a fentanyl patch is chewed by a child, a toxic dose could be released. If a child has been exposed to a fentanyl patch or there is a reason to suspect an overdose, seek medical attention immediately. Go to the nearest emergency department, call 000 for emergency assistance, or telephone the Poisons Information Centre on 131 126,” says Ms Spagnardi.
The risk of adverse effects in children increases with dose and can include convulsions, extreme sleepiness and cardiac arrest.
Ms Spagnardi says as the patches are transparent correct disposal is very important.
“Fold the patch inwards on itself so that the adhesive sides meet, and then wrap the patch in paper or plastic and ensure this is disposed of carefully and well out of the reach of children,” says Ms Spagnardi.
“Even when the patch is being changed after 3 days, it is possible that up to half of the active ingredient will remain in the patch. This means that the risk of exposure is very real and can have potentially fatal consequences.”
The Health News and Evidence article ‘Accidental fentanyl exposure in children can be fatal’ is available here.
The Poisons Information Centre operates a 24-hour phone line on 131 126.
For more information on prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and minerals) from a health professional, call NPS Medicines Line on 1300 MEDICINE (1300 633 424) for the cost of a local call (calls from mobiles may cost more). Hours of operation are Monday–Friday 9am–5pm AEDT (excluding public holidays).